zbMATH — the first resource for mathematics

Primes in tuples. III: On the difference \(p_{n+\nu}-p_n\). (English) Zbl 1196.11123
Summary: In the present work we prove a new estimate for \(\Delta_\nu:=\liminf_{n \to \infty} \frac{(p_{n+\nu}-p_n)}{\log p_n}\), where \(p_n\) denotes the \(n\)th prime. Combining our recent method which led to \(\Delta_1=0\) with H. Maier’s matrix method [Mich. Math. J. 35, No. 3, 323–344 (1988; Zbl 0671.10037)], we show that \(\Delta_\nu\leq e^{-\gamma}(\sqrt{\nu}-1)^2\). We also extend the result to primes in arithmetic progressions where the modulus can tend slowly to infinity as a function of \(p_n\).
In Part I [Ann. Math. (2) 170, No. 2, 819–862 (2009; Zbl 1207.11096)], the authors found a variation of Selberg’s \(\lambda^2\)-sieve which can be used to prove that \(\Delta_ 1=0\).
For Part II, see the authors, Acta Math. 204, No. 1, 1–47 (2010; Zbl 1207.11097).

11N05 Distribution of primes
11N13 Primes in congruence classes
Full Text: DOI Euclid
[1] E. Bombieri and H. Davenport, Small differences between prime numbers, Proc. Roy. Soc. Ser. A 293 (1966), 1–18. · Zbl 0151.04201
[2] H. Davenport, Multiplicative Number Theory , Second Edition, Revised by Hugh L. Montgomery, Springer, Berlin, Heidelberg, New York, 1980. · Zbl 0453.10002
[3] P. Erdős, The difference of consecutive primes, Duke Math. J. 6 (1940), 438–441. · Zbl 0023.29801
[4] P. X. Gallagher, On the distribution of primes in short intervals, Mathematika 23 (1976), 4–9. · Zbl 0346.10024
[5] D. A. Goldston and C. Y. Y\ild\ir\im, Higher correlations of divisor sums related to primes I: Triple correlations, Integers 3 (2003), A5 66p. electronic. · Zbl 1118.11039
[6] D. A. Goldston and C. Y. Y\ild\ir\im, Small gaps between primes I, AIM Preprint Series, No. 2005-12, http:/\(\!\)/aimath.org/preprints.html D. A. Goldston, J. Pintz and C. Y. Y\ild\ir\im, Primes in Tuples I, AIM Preprint Series, No. 2005-19, http:/\(\!\)/aimath.org/preprints.html D. A. Goldston, J. Pintz and C. Y. Y\ild\ir\im, Primes in Tuples II, in preparation.
[7] G. H. Hardy and J. E. Littlewood, unpublished manuscript. · JFM 48.0146.01
[8] M. N. Huxley, On the differences of primes in arithmetical progressions, Acta Arith. 15 (1968/69), 367–392. · Zbl 0186.36402
[9] M. N. Huxley, Small differences between consecutive primes II. Mathematika 24 (1977), 142–152. · Zbl 0367.10038
[10] M. N. Huxley, An application of the Fouvry–Iwaniec theorem, Acta Arith. 43 (1984), 441–443. · Zbl 0542.10036
[11] H. Maier, Primes in short intervals, Michigan Math. J. 32 (1985), no. 2, 221–225. · Zbl 0569.10023
[12] H. Maier, Small differences between prime numbers, Michigan Math. J. 35 (1988), 323–344. · Zbl 0671.10037
[13] J. Pintz, Elementary methods in the theory of Dirichlet \(L\)-functions, VIII, Real zeros of real \(L\)-functions, Acta Arith. 33 (1977), no. 1, 89–98. · Zbl 0331.10023
[14] J. Sivak, Méthodes de crible appliquées aux sommes de Kloosterman et aux petits écarts entre nombres premiers, Thèse de Doctorat de l’Université Paris Sud (Paris XI) 2005.
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.